Hail, Childress
- When
- September 16, 4:20 PM CST
- Where
- Childress County, 2 mi S of Tell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.341, -100.380
The public reported quarter size hail near Tell.
Scattered thunderstorms developed and moved southward from the Texas Panhandle during the late afternoon and evening of the 16th. Some of these storms, which eventually evolved into multiple convective complexes, produced locally damaging winds and heavy rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed and moved southward from the Texas Panhandle during the late afternoon and evening of the 16th. Some of these storms, which eventually evolved into multiple convective complexes, produced locally damaging winds and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 16, 2:35 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT THU SEP 16 2010 .SHORT TERM... THUNDERSTORM ACTIVITY BEGINNING TO FIRE UP ACROSS THE REGION AT 3 PM...PRIMARILY CONCENTRATED ALONG A FRONT LOCATED FROM NEAR CLOVIS TO AMARILLO. WIDELY SCATTERED SHOWERS HAVE ALSO DEVELOPED ACROSS THE SRN ROLLING PLAINS AND TO THE SW-W OF THE CWA. IN ADDITION TO THE FRONT...A WEAK QUASI-STATIONARY BOUNDARY STRETCHES FROM SWISHER COUNTY SEWD INTO DICKENS COUNTY. A STRONGER OUTFLOW-REINFORCED FRONTAL BOUNDARY WAS SURGING SOUTH THROUGH THE SE PANHANDLE. THE NET RESULT OF THIS IS THAT ALTHOUGH STORMS ARE POSSIBLE ANYWHERE ACROSS THE FA THIS EVENING...WE EXPECT THE BULK /AND STRONGEST/ OF THE ACTIVITY TO BE LOCATED IN THE VICINITY OF THE BOUNDARIES...MAINLY ACROSS THE FAR SRN PANHANDLE INTO NRN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. A WEAKENING UPPER-LVL S/W TROUGH MOVING ACROSS THE AREA THIS EVENING MAY MAINTAIN SOME TSTM ACTIVITY INTO THE EARLY MORNING HRS...THE NAM HAS CONSISTENTLY SUGGESTED THE POSSIBILITY OF A TSTM COMPLEX DEVELOPING IN SE NM/WRN PERMIAN BASIN...PERHAPS EXTENDING INTO OUR SW ZONES THIS EVENING...SLOWLY DIMINISHING OVERNIGHT. OUR SVR WX EXPECTATION HAS NOT REALLY CHANGED...HAIL AND STRONG OUTFLOW WINDS WILL BE THE MAIN THREATS...AND SHOULD BE HIGHEST IN THE NORTHERN ZONES CORRESPONDING TO THE BEST SHEAR. ALSO...IT APPEARS THE BOUNDARY RUNNING FROM SWISHER TO DICKENS IS LOSING DEFINITION...HOWEVER...WITH THE STRONGER BOUNDARY IN THE SE PANHANDLE APPROACHING THE SAME AREA...A LOCALIZED TORNADO POTENTIAL MAY STILL MATERIALIZE ROUGHLY CENTERED AROUND CAPROCK CANYONS BETWEEN ABOUT 21Z AND 0Z. OTHERWISE...GRADUALLY DECREASING CLOUD COVER IS EXPECTED ON FRIDAY WITH A RETURN TO SRLY SFC WINDS AND TEMPS RISING IN THE UPPER 80S TO LOWER 90S. UPPER-LVL RIDGING IS RE-ESTABLISHED WHICH SHOULD SUPRESS TSTM DEVELOPMENT...ALTHOUGH WE MAY HAVE TO WATCH ALONG SFC TROUGH NEAR THE TX/NM BORDER. && .LONG TERM... MUCH QUIETER WEATHER IN STOCK FOR THE EXTENDED AS AN ELONGATED UL HIGH DOMINATES MUCH OF THE SRN CONUS. WEST TO EAST EROSION OF THIS HIGH IS STILL PROJECTED TO OCCUR EARLY NEXT WEEK AS A MEDIUM-WAVE TROF PUSHES ACROSS THE SPINE OF THE ROCKIES AND DRIVES A COLD FRONT INTO THE PANHANDLE. A MORE POTENT TROF THEREAFTER LOOKS TO REINVIGORATE THIS BOUNDARY AND SEND IT ACROSS THE SOUTH PLAINS BY LATER IN THE WEEK...HOWEVER MODELS ARE AT ODDS WITH THE SPEED OF THIS LATTER TROF WITH THE GFS LAGGING THE ECMWF BY ALMOST 18 HOURS. THICKNESSES REGARDLESS WILL UNDERGO A GRADUAL DECLINE AS THE HIGH SHIFTS EAST EARLY NEXT WEEK ALLOWING MAX TEMPS TO FALL A BIT CLOSER TO CLIMO FOR A CHANGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 61 88 59 89 60 / 40 10 0 10 10 TULIA 62 90 61 89 61 / 40 10 0 10 10 PLAINVIEW 63 89 61 88 62 / 40 10 0 10 10 LEVELLAND 62 89 61 89 61 / 40 10 0 10 10 LUBBOCK 64 89 64 89 64 / 40 10 10 10 10 DENVER CITY 64 89 62 89 62 / 40 10 0 10 10 BROWNFIELD 64 89 64 89 63 / 40 10 10 10 10 CHILDRESS 68 92 67 94 67 / 30 10 0 10 10 SPUR 67 91 66 91 66 / 30 10 10 10 10 ASPERMONT 69 93 69 94 67 / 30 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 645 AM CDT THU SEP 16 2010 TXZ021>044-171145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 645 AM CDT THU SEP 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ALONG A COLD FRONT EXPECTED TO STALL IN THE THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL FROM ONE TO TWO INCHES IN DIAMETER WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 420 PM CDT THU SEP 16 2010 TXZ025-026-162145- CHILDRESS-HALL- 420 PM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HALL AND CHILDRESS COUNTIES... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CHILDRESS...MOVING SOUTHWEST AT 5 MPH. ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MCZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 511 PM CDT THU SEP 16 2010 TXZ023-024-162230- BRISCOE-SWISHER- 511 PM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OUTFLOW 12 MILES NORTH OF TULIA...MOVING SOUTH AT 20 MPH. THIS OUTFLOW WAS PUSHING OUT OF A SEVERE THUNDERSTORM IN SOUTHERN RANDALL AND SOUTHWEST ARMSTRONG COUNTIES AND WILL BRING WINDS TO 50 MPH OR HIGH TO PORTIONS OF NORTHERN SWISHER AND NORTHWEST BRISCOE COUNTIES. ADDITIONALLY...THE THUNDERSTORM TO THE NORTH OF THE OUTFLOW MAY MOVE INTO THE AREA OVER THE NEXT HALF HOUR TO HOUR. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
3 heavy rain, 2 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
The public reported quarter size hail near Tell.
A local emergency manager reported that heavy rain caused water to fill bar ditches along Farm to Market Roads 94 and 658 near Tell. Ponding water rose out of the bar ditches and covered portions of those roadways during the storm, but receded before 17:30 CST.
A severe thunderstorm produced a swath of damaging winds from near Vigo Park to just east of Tulia between 16:30 CST and 16:50 CST. A National Weather Service cooperative observer reported that thunderstorm winds downed four utility poles west of Vigo Park along Farm to Market Road 146 at approximately 16:30 CST. By 16:49 CST, a storm spotter reported that a utility pole had been blown down along U.S. Highway 86 east of Tulia.
The public reported that thunderstorm winds blew over and destroyed a large chimney at a ranch house along U.S. Highway 83 south of Guthrie.
Heavy rainfall resulted in ponding of water over many Jayton city streets. Ponding also was briefly observed over portions of Texas Highway 70 in town.
Heavy rainfall resulted in shallow ponding of water over several city streets.
During the very early morning of the 17th, tight surface pressure gradients developed in the wake of a departing convective complex over the southern South Plains and southern Rolling Plains. High winds briefly impacted Lubbock, with a 58 mph gust measured by the Automated Surface Observing System at the Preston Smith International Airport. No damages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255294, 255297, 255295, 255296, 255300, 255301, 255305.